Health knowledge made personal
Join this community!
› Share page:

Men with Hypothyroidism?


Posted by tboney4

I'm a male that was diagnosed with hypothyroidism when I was 3. I've been on synthroid ever since. I'm 34 and on 137mcg. (just got bumped up a week ago) I still bout with bad fatigue and some sleepness nights, etc. Weight is definitely not an issue in fact I've lost weight. Any suggestion on what to eat or my medication? Also my doc just ordered me a 24 hour urine test to check my adrenal (besides my blood) or cortisol. Could this have something to do with it? I'm in serious need of some rest and strength.
 
Answers (2)
Sort by: Newest first | Oldest first

There's a wide range of what's considered normal when testing for thyroid function.  Your thyroid stimulating hormone (TSH) can be as low as 0.4 and as high as 4.5 and still be considered normal.  That doesn't mean that you're normal, just that the lab test is normal.  Therefore, it's important to look back historically at your previous TSH when you were feeling good and try to get your current TSH back to that range. 

 

Of course, you don't want to take too much Synthroid (levothyroxine) such that you end up with side effects, eg tremors, shakes, anxiety, insomnia, weight loss, diarrhea, heat intolerance, palpitations => atrial fibrillation, and/or bone loss => osteoporotic fracture.

 

Undesired weight loss is another topic in and of itself.  Besides too much thyroid medication (which can also cause fatigue, incredibly enough), we also worry about latent infections (TB & HIV come to mind) and undiagnosed cancer.  Sorry, just telling it like it is.  Of course, if you're not eating enough, you'll lose weight.  So make sure that you're getting good nutrition, preferably in 3-6 meals a day.  Make sure you get plenty of protein, vitamins & minerals plus fiber rather than just empty calories.  

 

Not enough cortisol (Addison's disease) can also cause fatigue.  But so can sleep apnea, heart failure, and a host of other issues.  You're rather young but even hypogonadism or low testosterone might account for your symptoms.

 

Oh yes, let's not forget external stressors, such as work, family, friends, economy, etc.  We all deal with that daily, some more, some less.  But if you're having major issues, depression also comes to mind as accounting for weight loss, fatigue & insomnia.  So make sure your doc takes a look at all of you.  Good luck!

TOM
HI I went through something very similar last spring I was even on the same dose 137 mcg i took a half dose for about two weeks on my own and felt better not great but better I went to my docktor he changed me from levoxil to levothyroxine at112 mcg 8 times a week one pill when i waunted i break it in half i was 35 when diagnosed and am now 46 I feel great sleep perfect no pains I feel better than I have since I got sick you have to have a docktor you can talk to and who listenes my numbers are good these medicens are suposed to be the same but aparantly theyre not i hope this helps
NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: